Pennsylvania, 2009

Flooding in Pennsylvania, December 26 to 27, 2009

December 26 to 27, 2009 · NWS PHI · 5 events in 5 counties and zones

The combination of melting snow and heavy rain produced field, poor drainage and stream and creek flooding in southeastern Pennsylvania throughout the Philadelphia Metropolitan Area. Rain began falling during the evening of the 25th and fell at a nearly steady rate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of melting snow and heavy rain produced field, poor drainage and stream and creek flooding in southeastern Pennsylvania throughout the Philadelphia Metropolitan Area. Rain began falling during the evening of the 25th and fell at a nearly steady rate. The heaviest rain fell during the late afternoon and early evening of the 26th. The rain ended late in the evening on the 26th. Event precipitation totals across eastern Pennsylvania averaged between 1.0 and 2.5 inches with the highest amounts in and around Philadelphia.

The steady rain was caused by a strong southerly flow of air from the Gulf of Mexico around an intense low pressure system that spent much of the 25th and 26th in Iowa before weakening and drifting to the northeast. The mild weather also rapidly melted the large snow pack that was present in southeastern Pennsylvania. The rain ended after this low's occluded front moved through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 26, 11:12 AM EST, 34 minutes earlier.

Area forecast discussion, Dec 26, 11:12 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EST SAT DEC 26 2009

.SYNOPSIS...
LOW PRESSURE, LOCATED OVER THE CHESAPEAKE BAY THIS MORNING, WILL
DRIFT TO THE NORTH AND IT SHOULD PASS OVER OUR REGION EARLY TONIGHT.
A COLD FRONT FROM THE WEST IS FORECAST TO ARRIVE ON SUNDAY NIGHT,
WITH ANOTHER COLD FRONT FROM THE NORTHWEST EXPECTED ON MONDAY
NIGHT. HIGH PRESSURE IS ANTICIPATED TO BUILD IN FROM THE WEST FOR
TUESDAY INTO THURSDAY. LOW PRESSURE MAY DEVELOP ALONG THE
SOUTHEAST COAST LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SHIELD OF RAIN CONTINUES TO LIFT ACROSS THE AREA THIS MORNING.
THERE WAS A FAIRLY WIDE TEMPERATURES RANGE IN OUR REGION THIS
MORNING WITH READINGS IN THE LOW AND MID 30S IN THE NORTH AND THEY
WERE IN THE MIDDLE 50S IN SUSSEX COUNTY, DELAWARE. EVEN AS ALL
LOCATIONS SEE AN INCREASE IN TEMPERATURES TODAY, WE SHOULD
MAINTAIN A FAIRLY GOOD GRADIENT FROM NORTH TO SOUTH.

THE LOW LEVEL JET WAS PROVIDING A FAIRLY GOOD FEED OF MOISTURE UP
FROM THE BAHAMAS AND THE WATERS OFF THE SOUTHEAST COAST. THE AXIS
OF THE JET EXTENDED UP OVER SOUTHERN NEW JERSEY AND EASTERN
PENNSYLVANIA EARLY THIS MORNING. IT SHOULD DRIFT EASTWARD,
REACHING NORTHERN NEW JERSEY AND THE UPPER DELAWARE RIVER BASIN
AROUND MIDDAY, AND EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS
EVENING.

THE MODERATE PRECIPITATION WILL BE ALONG AND TO THE EAST OF THE
LOW LEVEL JET AXIS. AS A RESULT, PRECIPITATION AMOUNTS TODAY
SHOULD BE LIGHTER ON THE DELMARVA THAN THEY WILL BE IN NEW JERSEY
AND IN EASTERN PENNSYLVANIA. THE CHANCE FOR RAIN SHOULD ALSO END
ON THE UPPER DELMARVA DURING THE COURSE OF THE AFTERNOON.

PLEASE REFER TO THE HYDROLOGY SECTION BELOW FOR DETAILS REGARDING
EXPECTED RAINFALL AMOUNTS AND ANY FLOOD POTENTIAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE LOW LEVEL JET AND THE ASSOCIATED PRECIPITATION SHOULD
CONTINUE TO LIFT TO OUR NORTHEAST TONIGHT, ALLOWING DRY AIR TO
BUILD UP FROM THE SOUTHWEST.

THE CENTER OF A BROAD AREA OF LOW PRESSURE IN THE UPPER
ATMOSPHERE IS EXPECTED TO MEANDER OVER THE WESTERN GREAT LAKES
TONIGHT AND SUNDAY BEFORE IT SCOOTS TO THE EAST AND BECOMES AN
OPEN WAVE. THE AXIS OF THE WAVE IS FORECAST TO PASS OVERHEAD ON
MONDAY. THERE MAY BE SOME SNOW AND RAIN SHOWERS FROM SUNDAY NIGHT
INTO MONDAY.

WHILE THE SHORT TERM PERIOD WILL BEGIN WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES, THE TREND WILL BE DOWNWARD AND WE SHOULD BE SLIGHTLY
BELOW NORMAL BY MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A REINFORCING UPPER LEVEL SHORT WAVE IS ANTICIPATED TO DROP DOWN
FROM THE NORTHWEST ON MONDAY NIGHT, FOLLOWED BY A SHOT OF COLD
AIR.

HIGH PRESSURE AT THE SURFACE AND ALOFT IS FORECAST TO BUILD
ACROSS OUR REGION FROM WEST TO EAST IN THE TUESDAY THROUGH
THURSDAY TIME FRAME.

WE WILL CONTINUE TO KEEP AN EYE ON THE POTENTIAL FOR YET ANOTHER
COASTAL STORM LATE IN THE WEEK.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

IFR CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY WITH LOW
CIGS AND VSBYS ALONG WITH AN EXTENDED PERIOD OF RAIN AND FOG.
WINDS ARE EXPECTED OUT OF AN EASTERLY DIRECTION THROUGHOUT THE
DAY, AND BE A BIT GUSTY. AS A FRONTAL BOUNDARY AND AN AREA OF LOW
PRESSURE MOVE THROUGH THE AREA LATER THIS EVENING, CONDITIONS WILL
IMPROVE ACROSS THE AREA OVERNIGHT SATURDAY. CIGS AND VSBYS SHOULD
BECOME VFR AS THE RAIN AND FOG END OVERNIGHT SATURDAY INTO SUNDAY
MORNING, AND WINDS WILL SWITCH TO A WESTERLY DIRECTION AND SHOULD
DIMINISH.

OUTLOOK...
A WEAK DISTURBANCE MAY MOVE THROUGH THE AREA SUNDAY NIGHT WHICH
COULD LEAD TO SOME SNOW SHOWERS. A FRONTAL BOUNDARY MAY CROSS THE
AREA MONDAY NIGHT, BUT SHOULD NOT PRODUCE MUCH ON THE WAY OF
PRECIPITATION EXCEPT A FEW SCATTERED SNOW SHOWERS. CONDITIONS OVER
THE NEXT SEVERAL DAYS SHOULD BE MOSTLY VFR EXCEPT WHEN ANY SHOWER
ACTIVITY DOES OCCUR WHICH COULD LOWER CIGS AND VSBYS. WINDS MAY BE
GUSTY THE NEXT SEVERAL DAYS, ESPECIALLY MONDAY INTO TUESDAY.

&&

.MARINE...
THE LOW PRESSURE OVER THE CHESAPEAKE BAY HAS MOVED CLOSER TO OUR
SOUTHERN COASTAL WATERS AND DELAWARE BAY. WIND SPEEDS AND GUSTS
HAVE BEGUN TO DECREASE...AND GALE CONDITIONS NO LONGER ARE
EXPECTED. THE GALE WAS CONVERTED TO A SCA FOR NOW. THE GALE WAS
RETAINED OVER THE NORTHERN COASTAL WATERS FOR NOW...WITH SOME
GUSTS IN THE 30 TO 35 KNOT RANGE STILL POSSIBLE UNTIL 4 PM.

&&

.HYDROLOGY...
THROUGH 4:00 AM, WE HAVE RECEIVED GENERALLY A QUARTER TO A HALF
INCH OF RAIN IN MUCH OF OUR FORECAST AREA. WE ARE NOT ANTICIPATING
MUCH MORE THAN ANOTHER HALF INCH. AS A RESULT, MOST LOCATIONS
SHOULD BE ABLE TO HANDLE THE COMBINED RAINFALL AND SNOW MELT.

EVEN THOUGH WE HAVE ALREADY ISSUED A FLOOD WARNING FOR THE CHRISTINA
RIVER IN NEW CASTLE COUNTY, DELAWARE, A FLOOD WATCH DOES NOT SEEM
NECESSARY AT THIS TIME. ANY RIVER OR STREAM FLOODING SHOULD BE
ISOLATED. HOWEVER, WE MAY SEE A FAIR AMOUNT OF LOCALIZED POOR
DRAINAGE AREA FLOODING TODAY AS STORM DRAINS REMAIN BLOCKED BY
LINGERING SNOW.

&&

.TIDES/COASTAL FLOODING...
WATER LEVEL DEPARTURES ACROSS THE CHESAPEAKE BAY ARE QUITE HIGH
THIS MORNING. A ROUND OF TIDAL FLOODING LOOKS LIKELY DURING THE
NEXT HIGH TIDE CYCLE AS THE EAST WIND SHOULD BE MAINTAINED THROUGH
TODAY. THERE IS THE POSSIBILITY OF NEEDING TO UPGRADE TO A COASTAL
FLOOD WARNING. WE WILL CONTINUE TO MONITOR THE WATER LEVELS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ450>452.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ430-431-
     453>455.

&&

SYNOPSIS...IOVINO
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...ROBERTSON
MARINE...OHARA
HYDROLOGY...
TIDES/COASTAL FLOODING...OHARA
Hazardous weather outlook, Dec 26, 11:07 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1107 AM EST SAT DEC 26 2009

NJZ001-PAZ054-055-271615-
SUSSEX-CARBON-MONROE-
1107 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FREEZING RAIN IS STILL POSSIBLE AT THE VERY HIGHEST ELEVATIONS
UNTIL ABOUT NOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-NJZ007>010-012>027-PAZ060>062-067>071-271615-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-WARREN-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1107 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF RAINFALL AND SNOW MELT MAY RESULT IN LOCALIZED
FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-271615-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
1107 AM EST SAT DEC 26 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A PERSISTENT ONSHORE FLOW MAY CAUSE MINOR TIDAL FLOODING ALONG THE
SHORES OF THE CHESAPEAKE BAY LATE THIS MORNING AND THIS AFTERNOON.
IN ADDITION, THE COMBINATION OF RAINFALL AND SNOW MELT MAY RESULT
IN LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE IN NON-TIDAL AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>452-271615-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
1107 AM EST SAT DEC 26 2009

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-453>455-271615-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1107 AM EST SAT DEC 26 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Delaware

When
December 26, 11:46 AM EST to December 27, 6:49 AM EST
Where
Delaware County, 0.64 mi ENE of Chester to 0.28 mi SW of Chadds Ford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.855, -75.360

The Crum Creek at Newtown Sqaure was above its 6 foot flood stage from 1146 a.m. EST through 810 p.m. EST on the 26th. It crested at 6.17 feet at 3 p.m. EST on the 26th. The Chester Creek at Chester was above its 8 foot flood stage from 127 p.m. EST through 928 p.m. EST on the 26th. It crested at 8.63 feet at 715 p.m. EST. The main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 551 p.m. EST on the 26th through 649 a.m. EST on the 27th. It crested at 9.72 feet at 1145 p.m. EST on the 26th. Event precipitation totals included 2.06 inches at the Philadelphia International Airport.

Flood, Chester

When
December 26, 1:05 PM EST to December 27, 6:49 AM EST
Where
Chester County, Downingtown to 1.32 mi NNE of Chadds Ford Jct
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.020, -75.700

The East Branch of the Brandywine Creek at Downingtown was above its 7 foot flood stage from 105 p.m. EST through 1113 p.m. EST on the 26th. It crested at 8.07 feet at 645 p.m. EST. The main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 551 p.m. EST on the 26th through 649 a.m. EST on the 27th. It crested at 9.72 feet at 1145 p.m. EST on the 26th. Event precipitation totals included 2.48 inches in West Chester, 2.22 inches in Unionville, 1.99 inches in Kenneth Square, 1.59 inches in Honey Brook and 1.52 inches in Glenmoore.

Flood, Philadelphia

When
December 26, 3:33 PM EST to December 27, 5:39 AM EST
Where
Philadelphia County, Tacony to 1.48 mi WSW of Torresdale
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.020, -75.030

The Wissahickon Creek at its mouth with the Schuylkill River was above its 5 foot flood stage from 333 p.m. EST on the 26th through 539 a.m. EST on the 27th. It crested at 6.10 feet at 145 a.m. EST on the 27th. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 730 p.m. EST on the 26th through 306 a.m. EST on the 27th. It crested at 7.82 feet at 116 a.m. EST on the 27th. Event precipitation totals included 2.16 inches at the Northeast Philadelphia Airport and 2.06 inches at the Philadelphia International Airport.

Flood, Bucks

When
December 26, 6:00 PM EST to December 27, 6:00 AM EST
Where
Bucks County, 0.82 mi NW of Langhorne to 0.65 mi SW of Langhorne
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
40.179, -74.960

The Neshaminy Creek flooded in Bucks County, but the gauge at Langhorne was not functioning properly during this event. Event precipitation totals included 2.24 inches in Doylestown, 2.22 inches in Bensalem, 1.84 inches in Penndel and 1.75 inches in Richboro.

Flood, Montgomery

When
December 26, 7:08 PM EST to December 27, 12:48 PM EST
Where
Montgomery County, 0.42 mi S of Flourtown to 0.17 mi SSW of Flourtown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.114, -75.220

The Wissahickon Creek at Fort Washington was above its 9 foot flood stage from 708 p.m. EST on the 26th through 1248 a.m. EST on the 27th. It crested at 10.53 feet at 10 p.m. EST on the 26th. Event precipitation totals included 2.35 inches in Blue Bell, 2.30 inches in Willow Grove, 2.07 inches in North Wales, 1.99 inches in Hatfield, 1.37 inches in Pottstown and 1.30 inches in Gilbertsville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207644, 207682, 207648, 207650, 207651.